Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 258, NWS St. Louis, MO

August 21, 2003Boone County, Callaway County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 21, 2003, 9:15 PM CDT for Boone County, Callaway County, Missouri. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2003, 9:15 PM CDT (02:15 UTC)
Expired
Aug 21, 2003, 9:45 PM CDT
In force
30 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Boone County, MO, Callaway County, MO

The radar

The St Louis radar (KLSX), 122 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.3 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1640 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1640 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2399 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 220215
SVRLSX
MOC019-027-220245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
914 PM CDT THU AUG 21 2003

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BOONE COUNTY IN CENTRAL MISSOURI
  SOUTHWESTERN CALLAWAY COUNTY IN CENTRAL MISSOURI

* UNTIL 945 PM CDT

* AT 914 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NEW BLOOMFIELD...MOVING SOUTHEAST AT 20
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  HOLTS SUMMIT
  HARTSBURG

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3882 9208 3874 9242 3856 9207 3868 9182

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 4:10 PM CDT, 5 hours 5 minutes earlier.

Area forecast discussion, Aug 21, 4:10 PM CDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
410 PM CDT THU AUG 21 2003

.DISCUSSION...
CURRENT SURFACE OBS AND SATELLITE PICS SHOWING SURFACE FRONT
EXTENDING FROM WEST CENTRAL ILLINOIS SOUTHWESTWARD TO VICINITY OF
KANSAS CITY.  SURFACE CONVECTION BREAKING OUT WELL IN ADVANCE OF THE
FRONT AS SHOWN BY SATELLITE PICS AND KLSX 88D.  THE CU FIELD IN
VICINITY OF THE FRONT IS PUNY AT BEST...AND EVEN FURTHER SOUTH INTO
THE COLUMBIA AND ST LOUIS AREA...LITTLE VERTICAL DEVELOPMENT IS
NOTED...THOUGH A FEW ECHOS ARE BEGINNING TO POP ON RADAR.  GFS AND
ETA ARE SHOWING GOOD CONTINUITY WITH FRONTAL POSITION THIS
AFTERNOON...AND THEY ARE VERY CLOSE ON THEIR HANDLING OF THE FRONT.
THE DIFFERENCES ARE GOING TO BE RIGHT IN VICINITY OF THE ST LOUIS
METRO AREA UNFORTUNATELY.  IF THE ETAS RIGHT...THEN WELL STILL BE
IN THE HEAT AND HUMIDITY...IF THE GFS IS RIGHT...THEN WELL BE
COOLER AND DRIER.  SINCE THE FRONT IS MAKING GOOD PROGRESS...AND THE
GFS SEEMS TO BE HANDLING IT JUST SLIGHTLY BETTER...WENT WITH GFSS
SOLUTION AND COOLED US OFF.  UNFORTUNATELY THE SOUTHERN AREAS OF OUR
FORECAST AREA WILL LIKELY STILL BE IN THE LOWER 90S WITH LOW TO MID
70S FOR DEWPOINTS TOMORROW TILL THE FRONT FINALLY PUSHES THROUGH
FRIDAY EVENING.  LEANED ON LOWER MOS NUMBERS FURTHER NORTH...AND
HIGHER NUMBERS SOUTH.

THE REMAINDER OF THE SHORT TERM LOOKS PRETTY QUIET.  HIGH PRESSURE
SHOULD BUILD IN BEHIND THE COLD FRONT ON SATURDAY AND EASTERLY WINDS
SHOULD KEEP US RELATIVELY COOLER.  850MB TEMPS IN THE 16 TO 18
DEGREE RANGE GENERALLY SUPPORT TEMPS IN THE MID TO UPPER 80S...AND
AGAIN MOS NUMBERS LOOK PRETTY REASONABLE.  THE ONLY QUESTION
IS...HOW FAST WILL THE HEAT RETURN TO CENTRAL MO?  500MB RIDGE
STARTS BUILDING BACK INTO MISSOURI ON SATURDAY...AND THERE IS THE
POTENTIAL THAT WE COULD SEE HOT TEMPS AGAIN AS EARLY AS SUNDAY IN
CENTRAL MO.  WENT ABOUT A CAT HIGHER THAN GUIDANCE FOR SUNDAY...THIS
WILL NEED TO BE WATCHED AND MAY NEED TO BE ADJUSTED UPWARDS IF THE
MODELS START TRENDING WARMER.

IN THE EXTENDED...THE GFS ENSEMBLE CONTINUES BUILDING THE 500MB
RIDGE EASTWARD INTO KANSAS AND WESTERN MISSOURI BY 00Z MONDAY.
850MB THERMAL RIDGE STRETCHES ALL THE WAY EASTWARD INTO NORTHERN
ILLINOIS BY 00Z TUESDAY...THESE COULD BE OUR WARMEST DAYS NEXT WEEK
AS THE THE FLOW GOES MORE ZONAL ACROSS THE MID-WEST INTO WEDNESDAY.
WOULD EXPECT TEMPERATURES TO MODIFY SLIGHTLY AS WE GET INTO THE MORE
ZONAL PATTERN.  AS RIDGE FADES...LESS ANTI-CYCLONIC FLOW/LESS
SUBSIDENCE AND MORE LITTLE SHORTWAVES RIPPLING ALONG THE BAROCLINIC
ZONE WHICH SHOULD BE JUST NORTH OF US.  COULD SEE SOME OF THE
EFFECTS AT THE SURFACE AS FAR SOUTH AS QUINCY OR EVEN ST LOUIS.
WOULD GENERALLY EXPECT MORE AFTERNOON CONVECTION...EVEN THOUGH MOS
KEEPS US DRY.  DONT FEEL STRONGLY ENOUGH AT THIS TIME TO INTRO POPS
INTO THE EXTENDED SINCE NEITHER THE OPERATIONAL NOR THE ENSEMBLE
GUIDANCE HAS ANY GLARING SURFACE FEATURE TO FORCE CONVECTION.
THEYRE BOTH SORT OF LEANING TOWARD SOME GENERAL SURFACE
TROFFYNESS...BUT ITS WEAK AND DIFFUSE AND COULD JUST BE A FIGMENT
OF THE MODELS IMAGINATION OUT THAT FAR.  NOT SURE I CAN DO BETTER
THAN CLIMO FOR TEMPERATURES FOR WEDNESDAY AND THURSDAY AS THE
PATTERN GOES MORE ZONAL AS THERES NO OUTSTANDING FEATURE TO REALLY
KEY IN ON...AND BOTH MOS AND NCEP ARE TRENDING THAT WAY ANYWAY.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...NONE
.IL...NONE

CARNEY
Hazardous weather outlook, Aug 21, 6:00 AM CDT, 15 hours 15 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
600 AM CDT THU AUG 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT
AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR MOST OF THE REGION
TODAY...GENERALLY WEST OF A LINE EXTENDING FROM WAGGONER ILLINOIS
SOUTH THROUGH OAKDALE ILLINOIS.  HIGH TEMPERATURES THIS AFTERNOON
ARE EXPECTED TO BE IN THE UPPER 90S TO AROUND 100 DEGREES.  THESE
HOT TEMPERATURES COUPLED WITH HIGH HUMIDITIES WILL PRODUCE
DANGEROUSLY HIGH HEAT INDICES OF 105 TO 115 THIS AFTERNOON.  A HEAT
ADVISORY IS IN EFFECT FOR A PORTION OF SOUTHWEST ILLINOIS...
GENERALLY EAST OF A LINE EXTENDING FROM WAGGONER ILLINOIS SOUTH
THROUGH OAKDALE ILLINOIS.  HIGH TEMPERATURES THIS AFTERNOON IN THE
MIDDLE 90S COMBINED WITH HIGH HUMIDITIES WILL PRODUCE PEAK HEAT
INDICES OF 105 TO 110 THIS AFTERNOON.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS MOST OF THE REGION AS A COLD FRONT PUSHES SOUTHWARD
INTO THE AREA.  THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE HUMID
AND UNSTABLE ENVIRONMENT ALONG AND JUST SOUTH OF THIS FRONT.  A FEW
OF THESE STORMS MAY BECOME SEVERE WITH THE PRIMARY THREAT BEING
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON FRIDAY MAINLY FROM THE ST
LOUIS METRO AREA SOUTH AND EAST.  AT THIS TIME IT DOES NOT APPEAR
THAT THESE STORMS WILL BECOME SEVERE.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

GKS

In the hours before

Local storm report, Aug 21, 6:01 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
601 PM CDT THU AUG 21 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    10NW CUBA                 MO   0.88 INCH HAIL
08/21/03   CRAWFORD                       NEAR THE INTERSECTION OF
                                          COUNTY HIGHWAYS EE AND F.
                                          REPORTED BY POLICE.

0545 PM    10NW CUBA                 MO   WIND DAMAGE
08/21/03   CRAWFORD                       TREES DOWNED NEAR THE
                                          INTERSECTION OF COUNTY
                                          HIGHWAYS EE AND F.
                                          REPORTED BY POLICE.

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:43 PM CDTSevere Thunderstorm WarningLSXBoone47 min
Aug 21, 8:25 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway50 min
Aug 21, 9:05 PM CDTSevere Thunderstorm WarningLSXCole, Osage55 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.